Hail, Gove
- When
- June 20, 2:45 PM CST
- Where
- Gove County, 0.27 mi N of Park
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.104, -100.370
Scattered strong to severe thunderstorms developed over part of Northwest Kansas during the afternoon, lasting into early evening. The largest hail produced by these storms was tennis ball size near Oakley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered strong to severe thunderstorms developed over part of Northwest Kansas during the afternoon, lasting into early evening. The largest hail produced by these storms was tennis ball size near Oakley. Rainfall rates were so high with one storm near Grainfield that vehicles were hydroplaning on I-70, and one semi with trailer rolled over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:43 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 143 PM MDT Tue Jun 20 2017 .SHORT TERM...(This evening through Wednesday) Issued at 1259 PM MDT Tue Jun 20 2017 The forecast concerns in the short term period are the hot daytime temperatures and the potential for some storms to become severe as isolated to scattered thunderstorms develop and progress across the eastern sections of the area during the afternoon and evening hours today and again on Wednesday. Afternoon high temperatures approaching the century mark with dewpoints across the eastern half of the forecast area in the lower 60s will produce an unstable atmosphere east of a line from Tribune, KS to McCook, NE, CU developing across southwest and west central KS along and east of a surface trough will spread across north central KS with scattered thunderstorms expected across the area by mid afternoon. Some storms are expected to become severe during the late afternoon and evening with large hail and damaging winds. Overnight low temperatures stay in the lower 70s around the Hill City area with lows in the lower to mid 60s across far eastern Colorado tonight. Temperatures warm quickly again on Wednesday morning with afternoon high temperatures expected around the century mark east of the Colorado border area with upper 90s across far eastern Colorado. The surface trough remains in place over the forecast area with storm expected to again develop along and east of the surface trough in the area of greater moisture and instability during the afternoon. Scattered thunderstorms will again move across mainly the eastern sections of the forecast area through the evening hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 140 PM MDT Tue Jun 20 2017 Wednesday night: Strong to severe storms will continue to be possible for eastern portions of the area through the evening, coming to an end before midnight. Lows will be in the mid to upper 60s for most areas. Thursday: Chance of strong to severe storms during the afternoon and evening across much of the CWA for Thursday. SPC is currently highlighting most of the Central High Plains under a Slight Risk for severe weather. Damaging winds look to be the biggest risk with DCAPE values between 1000-2000 J/kg. A chance of showers and storms continues through the overnight. Friday-Tuesday: Global models still differ on timing of cold air infiltration into the area. 12Z GFS MOS Guidance shows Saturday night and Sunday as the coolest period, whereas the ECMWF MOS has Saturday into Saturday night as the coolest time frame. Until there is better agreement and consistency in the models, will continue to take a blend of the two into Monday. This period looks to be somewhat wet with chances of rain and thunderstorms each day. Looking at model soundings, it is possible we will see another round of strong to severe storms on Monday. Tuesday looks to be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Jun 20 2017 There may be isolated thunderstorms in the area, storms should not be part of the prevailing conditions at either MCK or GLD. VFR conditions are therefore expected at GLD and MCK through the TAF period with a strong low level southerly jet to develop overnight. This southerly jet will produce low level wind shear at MCK and GLD between 05Z-13Z with winds a few hundred feet off the surface out of the south at 40kts while surface winds will be 10-12kts out of the south southeast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Tue Jun 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska as scattered thunderstorms develop and move eastward this afternoon and evening. The primary threats during the afternoon will be damaging winds with a transition to damaging winds and large hail with localized heavy rain during the late afternoon and evening east of a line from Leoti, Kansas to Norton, Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a possibility of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening. Damaging winds and large hail will be the main threats. Locally heavy rainfall may also produce isolated flash flooding. Another round of severe thunderstorms is possible again Thursday afternoon through Thursday night across the central high plains region. Damaging winds and large hail are the main threats. Locally heavy rainfall and an increased threat for flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
156 PM CDT TUE JUN 20 2017
KSZ028-042-201930-
Wichita KS-Logan KS-
156 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 230 PM CDT...
At 153 PM CDT, thunderstorms were developing across eastern Wichita
county and extreme south central Logan county. These storms are
expected to continue and possibly intensify through 3 PM CDT. Be
prepared for rapidly intensifying storms in this area.
Locations impacted include...
Marienthal.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3860 10139 3877 10124 3876 10088 3870 10093
3870 10113 3844 10113 3837 10118
TIME...MOT...LOC 1853Z 288DEG 35KT 3866 10118
JRMSpecial Weather Statement
National Weather Service Goodland KS
302 PM CDT TUE JUN 20 2017
KSZ015-029-202030-
Gove KS-Sheridan KS-
302 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHEASTERN GOVE COUNTIES UNTIL 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grainfield, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 88 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3878 10028 3904 10061 3921 10057 3922 10016
3913 10016 3913 10015
TIME...MOT...LOC 2002Z 277DEG 18KT 3911 10049
JRMSpecial Weather Statement National Weather Service Goodland KS 308 PM CDT TUE JUN 20 2017 KSZ015-202030- Sheridan KS- 308 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 330 PM CDT... At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Hoxie, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hoxie and Tasco. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern Kansas. LAT...LON 3933 10060 3950 10055 3948 10020 3922 10028 TIME...MOT...LOC 2008Z 283DEG 24KT 3940 10049 JRM
Special Weather Statement National Weather Service Goodland KS 342 PM CDT TUE JUN 20 2017 KSZ016-202100- Graham KS- 342 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 400 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Collyer, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saint Peter. A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern and west central Kansas. LAT...LON 3913 9987 3913 10016 3924 10016 3928 9987 TIME...MOT...LOC 2042Z 270DEG 20KT 3915 10011 JRM
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
18 hail, 1 flood. Local standard time, as filed.
The time of the report was estimated by radar. Difficult to be sure of time due to many storms around location of report.
The hail sizes ranged from nickel to quarter in size. Estimated time of report from radar.
Nickel to quarter size hail fell at mile marker 106 on I-70.
Quite a bit of the hail was quarter to ping-pong size. The hail has been falling for 15 minutes so far, with the hail beginning to get smaller.
A few larger hailstones also fell, but no measurement on those.
The report was second hand information.
The hail is falling along I-70 near Grainfield.
Intense, heavy rainfall caused many drivers to hydroplane and a semi with trailer to rollover at mile marker 91 on I-70, two miles west of Grainfield.
A few quarter and half dollar sized hailstones fell, but most of the hail was dime to nickel size. The hail is still falling. No rain is occurring with the hail.
The hail ranged from nickel to quarter in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705633, 705631, 705632, 705634, 705635, 705636, 705637, 705643, 705644, 705645, 705668, 705646, 705647, 705662, 705664, 705665, 705630, 705666, 705667.